Niacin Side Effects

by on March 13, 2012


An essential nutrient in the human body, niacin is a B-complex vitamin that is derived naturally from certain foods. As a prescription medication, niacin is used to treat several conditions, with niacin deficiencies and high cholesterol levels being the most common. The side effects experienced by most users taking niacin are generally mild and raise very little concern. Drowsiness and flushing are most commonly reported, but there are also more serious risks that may affect some users, including liver damage and maculopathy that could result in temporary blindness.

Common Niacin Side Effects

The most common side effect of niacin is flushing. Patients typically experience a brief reddening of the face and neck after taking niacin that may be accompanied by itching or tingling sensations. This side effect may last for as little as 15 minutes, or may not subside until 4 hours after the medication has been taken.

Most niacin users can minimize flushing by taking their medication with food or by taking a product that contains ibuprofen, aspirin, or naproxen 30 minutes to an hour before taking their prescribed dosage.

Other common side effects include:

  • Headache
  • Dizziness
  • Sweating
  • Chills
  • Dry Mouth
  • Tingling or itching sensations
  • Nausea
  • Upset stomach
  • Vomiting
  • Diarrhea
  • Heartburn
  • Blurred vision

Niacin Side EffectsThese side effects are generally mild and will typically improve after the first two weeks of continuous treatment. If the symptoms become worse or do not subside over time, be sure to let your doctor know. The dosage level prescribed to you may need to be adjusted.

Serious Niacin Side Effects

It is not very likely that patients will experience serious side effects while taking niacin. Higher doses and preexisting conditions will often increase the risks of developing more severe niacin side effects so be sure to discuss your medical history and other medications you may be taking with your doctor before beginning treatment with niacin.

Contact your physician immediately if you experience:

  • Gout
  • Severe dizziness
  • Fainting
  • Persistent nausea, with or without vomiting
  • Extreme abdominal pain
  • Muscle pain or weakness
  • Changes in urine patterns or urine color
  • Jaundice, or yellowing of the skin or eyes
  • Irregular or rapid heartbeat
  • Vomit that resembles coffee grounds
  • Black, tarry stools
  • Sudden unexplained bruising or bleeding

In most cases, a different form of niacin can be prescribed to alleviate these symptoms. Adjusting the dosage may be another solution. In extreme situations where the risks appear to be greater than the potential benefits, your doctor may recommend that you stop using niacin completely.


In previous studies, high doses of niacin appeared to elevate blood glucose levels, making the medication a serious risk for patients with diabetes. Recent research suggests that this increase is actually quite negligible and that diabetics who took niacin with other medications prescribed for their condition would typically see no change in blood sugar.

Because of these findings, more doctors are suggesting niacin treatment to diabetes patients who may be at a higher risk of developing cardiovascular diseases. Be sure your doctor is aware of all of the medications you take regularly. The dosage amounts may need to be adjusted for niacin to effectively help prevent diabetes-related heart disease.


Patients who take niacin in large doses for an extended period of time may develop gout which is a form of arthritis that occurs when there are high levels of uric acid in the blood.


With niacin’s role as an essential nutrient and its use as an effective treatment for high cholesterol, most users will see the best results and experience fewer niacin side effects when they follow special dietary guidelines. A diet that is low in fat and low in cholesterol is usually recommended. This means more poultry, fish, and vegetables and fewer foods with excess fat. Substitute fat-free milk and mono or polyunsaturated cooking oils and avoid sweets, full fat dairy products such as cheese and butter, and fried foods. Your doctor may be able to help you create a diet plan and may suggest regular exercise as part of your treatment as well.

Niacin is a safe and effective option for most individuals who need to lower their cholesterol or who have a niacin deficiency. While there are several side effects of niacin, some more serious than others, very few patients will experience any severe or debilitating symptoms.

Discuss your medical history and current conditions with your doctor to find out which side effects may affect you and to decide on the best treatment option.